Contact Us

Fosamax
*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 

Phone 

Cell Phone 

Street Address 

Zip Code 

City 

State 

Date you started taking this drug:

Date you stopped taking this drug:

Were you diagnosed with Esophogeal Cancer?

Date you were diagnosed: 

Please describe side effects:

For verification purposes, please answer the below question:
+
=

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.


Jaw disease may be linked to osteoporosis drugs

Jul 31, 2006 | Dallas Morning News Bone specialists this month convened a task force to investigate a rare but troubling side effect apparently associated with widely used osteoporosis medications: jaw bone that won't heal once it is exposed.

Almost 95 percent of the known cases have occurred among cancer patients taking the drugs, called bisphosphonates, prescribed intravenously at doses often more than 10 times than recommended for osteoporosis. Most of the time, the condition called osteonecrosis of the jaw has followed dental surgery or tooth extraction, but in some instances, the problem has emerged spontaneously.

Doctors reported the first case in 2003, and since then, about 400 instances have been described in medical journals. However, no one really knows how often it occurs. Compared with the number of people taking the drugs, the risk appears very small. Even if the number affected stretches into the thousands, in 2005 alone, more than 22 million prescriptions were dispensed for Fosamax, the most popular oral bisphosphonate.

"I still feel that they're pretty safe drugs," said Dr. Elizabeth Shane, a specialist in bone diseases at Columbia University, and president of the American Society for Bone and Mineral Research. "It's extremely important to remember that doctors prescribe bisphosphonates for a reason."

People with cancer use bisphosphonates to help reduce bone pain, protect against overloads of calcium in the blood, or help control malignancy that has spread to the skeleton. Those with osteoporosis use them orally, in much lower doses, to help prevent painful and sometimes deadly fractures.

Still, Shane said, some people getting the drugs have become fearful. "My anecdotal experience is that people are terrified, and they're stopping these drugs," she said. "The incidence is still very low, especially in patients just taking the oral medicine."

To address the many unknowns about the condition, Shane and the bone and mineral research society has assembled a group of experts in bone diseases, dentistry, epidemiology, and other areas to examine the condition.

Although infrequent, osteonecrosis in the jaw can become devastating if it appears. Two-thirds of the time, patients are tormented by pain that can be severe, according to a recent summary of knowledge published in the Annals of Internal Medicine. Affected patients can have mouth ulcers that won't heal and sores that reach to the skin.

Treatment for the condition is unclear.

"There's really no good management," said Dr. Jenny He, a specialist in bone metabolism and endodontics at Baylor College of Dentistry-Texas A&M Health Science Center in Dallas. "Patients usually need to go on very long term antibiotic treatment."

If doctors know little about treatment, they understand even less about why it occurs. Bisphosphonates work by targeting the cells that constantly remodel internal bone structure. The engines of this turnover are cells called osteoclasts that clear away old bone, and cells called osteoblasts that form new bone in its place. Bisphosphonates slow the work of osteoclasts, but by doing so, also affect osteoblasts because the two work in tandem.

The jaw is particularly abuzz with bone turnover due to microscopic injuries that occur from constant use. One theory, though it is just a theory, is that the suppression of churn from bisphosphonates keeps the jaw from repairing itself after an injury such as tooth extraction. Also, the mouth is teeming with bacteria that are separated from bone by the thinnest of barriers.

For now, the best guidance physicians and dentists offer is prevention. Patients taking bisphosphonates should be keenly aware of oral hygiene and routine dental care. If someone is about to go on the drugs, dentists say necessary invasive dental work should be done beforehand, if that's possible. Delaying the drugs for the sake of dental work should also be weighed against the risks of delaying therapy.

If invasive dental work is unavoidable for someone already on bisphonates, the advice is less clear. The drugs have a remarkable ability to huddle inside the bone for years, so they will persist long after a person stops taking the pills.

For that reason, Dr. John Kalmar says that patients may talk with their physicians about going off the drugs in the months before needed dental procedures. Kalmar, an expert in oral surgery and pathology at Ohio State University, was senior author of the Annals of Internal Medicine report summarizing known facts about osteonecrosis.

"Data will tell you that the density of the bone stays the same for several months up to a year after stopping the drug," Kalmar said.

No one knows whether a drug holiday would help reduce the risk of jaw osteonecrosis, but Kalmar says it seems unlikely to do harm. He would also like to see investigation into the effects of pulsing the drugs stopping and starting them at various intervals rather than taking them continuously for years.

"There's so much that's unknown," he said. "The best you can do is say `This is what makes sense.'"

Kalmar and others say that until medical science offers more answers, concerned patients should talk to their doctors, but not abruptly abandon the medications. "The benefit of using these drugs is so overwhelming," said Baylor's He, "you shouldn't stop taking these drugs just because of concern about this."

Related articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo